For men and women experiencing hair loss, the first concern usually relates to cosmetic appearances and worries about it being a sign of ageing.
That can often be quickly followed up by broader health fears of the “can hair loss be a sign of something serious?” variety.
Can hair loss be a sign of something serious?
This question needs to be thought about in two different ways:
- hair loss is always serious insofar as it can be demoralising and might damage our self-confidence;
- leaving that to one side, can it also indicate underlying health issues?
The answer to that second point is a very clear ‘yes’.
However, it’s important not to worry unnecessarily.
The vast majority of cases of hair drop or hair loss arise from relatively ‘normal’ factors. They include:
- perfectly normal hair shedding, which will be replaced in due course. The quantities can vary from time to time and this is usually nothing to be concerned about;
- a slow loss or thinning of hair over many years that is probably attributable to age;
- the well-known “male-pattern baldness” which can affect either sex and is most commonly associated usually with your genetic heritage rather than a separate condition;
- hair loss relating to prescribed medication or treatments known to adversely affect the hair (e.g., chemotherapy). Your doctor would normally advise you of this in advance and many such hair effects are temporary;
- the menopause or some thyroid and prostate treatments.
So, the chances are that your hair loss is probably not related to a serious medical condition that’s hiding in the background.
That’s not to say “never”
Unfortunately, there are times when your hair drop MAY be arising as a result of a condition, you’re unaware of.
Some of those causes may include:
- vitamin deficiencies;
- some types of auto-immune disease, such as lupus or alopecia;
- some liver conditions;
- a fungal or bacterial infection of the scalp;
- excessive alcohol consumption or recreational drug use;
- thyroid conditions (hyperthyroidism or hypothyroidism);
- allergic reactions to a product you’re using (usually on your hair or scalp but it could also be something you’re eating or using on other parts of your body).
What to do
In what follows, please DO NOT read this as qualified medical advice. It is not.
The first thing to avoid doing is self-diagnosis. That applies even if you’re medically qualified!
Generally speaking, if your hair loss is slightly more than you’ve grown accustomed to as ‘normal’ for your body and it seems to be happening very slowly, you should probably consult a hair care specialist for a diagnostic session. If they think your hair loss may be due to other factors, they might advise you to see a doctor too.
If any of the following happen, you should probably consult a doctor as your first step:
- bald patches rapidly forming on your scalp;
- much heavier than usual hair loss and over a reduced period (such as a few weeks);
- hair loss on your head coinciding with hair loss on other parts of your body;
- increased hair drop taking place shortly after you’ve started taking prescribed medicines (where no such side-effect was pre-notified as a possibility);
- where your thinning hair is accompanied by other symptoms, such as fevers, pains in the limbs, headaches or anything else that seems unusual.
Your doctor will quickly check you over and may or may not advise further testing. They might also simply advise you to consult a hair care specialist directly.